To help separate the facts from fiction, we have collected fentanyl myths that we have heard about dangers of the substance.
We spoke with Jerry Snow, MD, medical toxicologist at Banner Poison & Drug Information Center and assistant professor of emergency medicine at the University of Arizona College of Medicine in Phoenix, to debunk the myths about fentanyl.
Review the true and false statements below to test your knowledge.
Fentanyl is a dangerous drug — True
“It’s a more potent opioid compared to heroin,” Snow said.
However, providers use it on a daily basis within U.S. healthcare safely. The danger comes into play when people use it outside of this setting for the purposes of drug of abuse.
“But some of the misinformation we see started in 2016 after the Drug Enforcement Agency released a precautionary statement about fentanyl exposure risks,” he said.
Being in the same room with fentanyl will cause harm. — Some truth but mostly false
“One of the myths is that being in the proximity of fentanyl — like if it’s just sitting on a table (undisturbed) — is not likely to cause a first responder to become ill,” Snow said.
Standing next to fentanyl is not considered an exposure risk, unless it becomes airborne.
It can become harmful when the powder-like substance is aerosolized because it’s easier to breathe it in, according to the American College of Medical Toxicology.
Scan the environment for fans that could distribute it into the air. However, fentanyl does not aerosolize easily, so it would be a very rare situation when this could be an issue for first responders.
A small amount of exposure to the skin is not enough to cause a reaction — True
“Dermal exposure in small amounts is not a concern and is extremely unlikely to cause toxicity,” Snow said.
Knowing the signs and symptoms of overdose is crucial — True
“Decreased level of consciousness, pinpoint pupils and decreased respirations or not breathing at all are symptoms of overdose,” Snow said. “Do not administer naloxone if someone is just dizzy, short of breath, feels sick, etc.”
I need special gloves to stay protected from fentanyl exposure — False
“People are taking advantage of the fear by selling fentanyl-resistant gloves, but when we put on any basic medical gloves, these are already fentanyl resistant,” Snow said.
“It would take hours for fentanyl to be on the skin before it would absorb,” he continued. “Even with a fentanyl patch, it takes three to four hours to reach a therapeutic level.”
Wearing gloves and using common sense precautions are the best protection against exposure.
Always keep yourself safe
Remember to use personal protective equipment including gloves and a respirator mask (as needed) to protect yourself from exposure.
If you come in contact with any powder-like substances, Snow suggests the following:
- Wash skin with soap and water.
- Remove clothing exposed to the powdery substance.
- Do not touch eyes, nose or any mucous membranes.
- Avoid hand sanitizers because they increase absorption.
The fentanyl exposure symptoms to watch for include the same symptoms you see with an opioid overdose, according to the World Health Organization. Opioid overdose symptoms include:
- Pinpoint pupils
- Weak respiration
If a colleague or patient has overdosed on fentanyl, it’s important to treat the person immediately.
“Naloxone should be administered to those with objective signs of hypoventilation or a depressed level of consciousness, and not for vague concerns such as dizziness or anxiety,” according to a position paper published by the American College of Toxicology, addressed to first responders at risk of exposure.
STAT — K9 officer down — repeat — K9 officer down
Some departments have begun to teach police and EMS crews how to administer naloxone after working dogs become exposed to opioids.
Why? Because canines are said to be at greater risk of opioid exposure and overdose than their human counterparts.
Drug dogs trained to find opioid substances like heroin, fentanyl and carfentanil can come in direct contact with fatal substances. And some will not survive the overdose.
“There are no reports of fatal overdoses in canines, but there is a risk of exposure which could be serious or even fatal,” said University of Pennsylvania Professor Dr. Cynthia M. Otto, DVM, PhD, DACVECC, DACVSMR, CCRT.
Otto, who also acts as the executive director of the Penn Vet Working Dog Center, focuses her research on exposure risks to working dogs, different ways to administer nalexone (intranasal and intramuscular administration), and whether dog exposure prompts human exposure.
A working dog’s sniffer can come in direct contact with fentanyl and other opioids. Thus, it’s important to monitor their behavior if you suspect exposure. The Department of Homeland Security is funding this research.
TIP: Muzzle the dog after giving a dose of naloxone, advises WorkingDogHQ.com, as dog may become aggressive shortly after the drug is administered.